At the International Kidney Stone Institute, our goal is nothing less than the cure.

Other

{img-title}

Kidney stones can occur as a result of medication therapy. An example is the occurrence of indinavir stones in patients treated with this medication for human immunodeficiency virus (HIV). Rarely, stones have been discovered among individuals who ingest large quantities of cough medicine containing guaifenesin or ephedrine. More recently, topirimate or Topamax, a medication used to treat patients who suffer from seizures or migraine headaches, has been implicated in stone formation. (see Kuo et al, JEndo 2002) Topirimate is thought to increase the risk of kidney stone formation in two ways, the first by reducing the levels of citrate in the urine. Citrate is one of the urinary components known to inhibit the formation of kidney stones. Secondly, topirimate is thought to affect the way the kidney handles acid. Patients taking topirimate are at risk for calcium oxalate and/or calcium phosphate stones.